South Dakota, 2014

Flooding in South Dakota, June 19 to 30, 2014

June 19 to 30, 2014 · NWS ABR · 3 events in 3 counties and zones

Heavy rains resulted in flooding on the James, Grand, and Moreau rivers in late June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains resulted in flooding on the James, Grand, and Moreau rivers in late June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 1:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 19, 1:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT THU JUN 19 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

TIGHT VORTICITY MAXIMA ROTATING OVER WESTERN SD AT THIS TIME HAS
PRODUCED THUNDERSTORMS...WHICH WAS WHAT THE HRRR MODEL WAS
INDICATING MOST OF THE DAY. SOME OF THESE STORMS HAVE BECOME
SEVERE WITH HAIL AND EVEN REPORTS OF FUNNEL CLOUDS/LANDSPOUTS. NOT
SURPRISING GIVEN COOLER TEMPS ALOFT AND TIGHT ROTATION OF VORT
SPINNING ACROSS. MLCAPE VALUES GENERALLY RANGE FROM 500 TO 1000
J/KG WITH DEEP LAYER SHEAR 20 TO 30 KNOTS OVER WESTERN SD.
ALTHOUGH...BETTER SHEAR VALUES EXIST OVER CENTRAL SD. HI RES
MODELS SHOW SOME OF THIS ACTIVITY SPREADING ACROSS THE CWA AS LONG
AS THE SUN IS UP. HAVE INCLUDED POPS THIS EVENING TO ACCOUNT FOR
THIS.

CONDITIONS QUIET DOWN LATE TONIGHT THROUGH FRIDAY NIGHT AS UPPER
LEVEL FLOW BECOMES ZONAL. GIVEN 850 MB TEMPS ON FRIDAY...EXPECT
HIGHS TO BE RATHER WARM WITH READINGS IN THE 80S.

MORE ACTIVE WEATHER RETURNS TO THE AREA SATURDAY AND SATURDAY
NIGHT. INSTABILITY INCREASES TO 2000 TO 3000 J/KG WITH 40 TO 50
KNOTS OF DEEP LAYER SHEAR. LOW LEVEL SHEAR NOT ALL TOO IMPRESSIVE.
COULD BE SEEING SOME SEVERE STORMS ACROSS THE AREA SATURDAY INTO
SATURDAY EVENING.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE PERIOD STARTS OFF WITH FAIRLY FAST MOVING UPPER LEVEL FLOW
WITH A SERIES OF SHORTWAVES TRACKING ACROSS THE AREA. A LOW
PRESSURE SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS EARLY IN THE
PERIOD...PUTTING THE CWA IN A POTENTIAL SPOT FOR SHOWER AND
THUNDERSTORM ACTIVITY SUNDAY THROUGH EARLY TUESDAY. HIGH PRESSURE
DROPPING OVER THE NORTHERN PLAINS WILL KEEP THINGS DRY TUESDAY
NIGHT AND WEDNESDAY...THEN MAY SEE ANOTHER CHANCE OF PRECIPITATION
WEDNESDAY NIGHT AND THURSDAY AS A LOW PRESSURE SYSTEM APPROACHES
THE REGION.

NEAR NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE
PERIOD...WITH HIGHS IN THE MID 70S TO LOWER 80S AND OVERNIGHT LOWS
IN THE MID TO UPPER 50S.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS WILL REMAIN OVER THE EASTERN PART OF THE CWA INTO THE
AFTERNOON HOURS...AFFECTING KABR AND KATY. BY LATE AFTERNOON...THE
CIGS WILL HAVE LIFTED AND VFR CONDITIONS WILL THEN PREVAIL ACROSS
THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE AREA LATER IN THE AFTERNOON AND EVENING...BUT
DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT
MENTIONED ANY STORMS IN THE TAFS AT THIS TIME.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 2:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU JUN 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF
THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE
LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS
ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND
STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
ALONG A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED.

SERR

In the hours before

Local storm report, Jun 19, 10:19 AM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       9 W LEOLA               45.72N  99.12W
06/19/2014  M3.25 INCH       MCPHERSON          SD   PUBLIC

            24 HOUR RAINFALL TOTAL

&&

EVENT NUMBER ABR1400501

SD
Local storm report, Jun 19, 10:22 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 W LONG LAKE COLONY    45.61N  98.84W
06/19/2014  E2.00 INCH       MCPHERSON          SD   TRAINED SPOTTER

            ESTIMATED 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS

&&

EVENT NUMBER ABR1400502

SD
Local storm report, Jun 19, 12:33 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          9 NNE LEES CORNER       44.19N  99.25W
06/18/2014                   BUFFALO            SD   EMERGENCY MNGR

            CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT
            AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON
            GROUND.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER ABR1400445

FOWLE
Local storm report, Jun 19, 12:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             14 SW MISSION RIDGE     44.55N 100.99W
06/19/2014  E0.70 INCH       STANLEY            SD   PUBLIC

&&

EVENT NUMBER ABR1400503

KG
Local storm report, Jun 19, 1:17 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             13 SW MISSION RIDGE     44.56N 100.98W
06/19/2014  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1400504

KG
Special weather statement, Jun 19, 2:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT THU JUN 19 2014

SDZ033>035-192145-
HUGHES-STANLEY-SULLY-
417 PM CDT THU JUN 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
STANLEY...NORTHWESTERN HUGHES AND SOUTHWESTERN SULLY COUNTIES UNTIL
445 PM CDT/345 PM MDT/...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COW CREEK REC AREA...OR 17 MILES NORTHWEST
OF FORT PIERRE...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK REC AREA...COW
CREEK REC AREA...OKOBOJO CREEK REC AREA...SULLY BUTTES AND BUSH'S
LANDING.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Corson

When
June 19, 3:00 PM MST to June 21, 1:45 AM MST
Where
Corson County, 2.37 mi NW of Little Eagle to 1.69 mi NE of Little Eagle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.690, -100.860

The Grand River near Little Eagle flooded for a short time in late June. The Grand River rose above the flood stage of 15 feet on June 19th to 19.4 feet on June 20th. Mainly pastureland was flooded.

Flood, Dewey

When
June 20, 11:00 AM MST to June 21, 7:00 AM MST
Where
Dewey County, 7.18 mi NNW of Bear Creek to 8.64 mi SSW of Isabel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.170, -101.490

The Moreau River near Whitehorse went above flood stage rising to 22.3 feet on the June 21st. The flood stage near Whitehorse is 21 feet. The river flooded a few roads on the Cheyenne River Reservation.

Flood, Brown

When
June 22, 8:15 PM CST to June 30, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

Heavy rainfall resulted in the James River flooding at Columbia at the end of June continuing into July. Some agricultural land was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530581, 530601, 530578.